“Twelve years later, and I'm still getting hot flashes.” –Marie
When you undergo chemotherapy for breast cancer, your oncologist lists all of the possible side effects you might experience, from nausea to mouth sores to loss of hair.
These are temporary side effects, challenges you have to deal with in the moment. You have an infusion; you become nauseous. A couple of weeks later, you develop an excruciating sore throat. A week after that – your hair falls out.
Once you finish chemo, these immediate side effects abate. Your hair’s starting to grow back. You’re no longer vomiting; your throat has healed. All in all, you feel much better.
But there’s another group of side effects that receive much less attention, both from your doctor, and in the literature. These “lasting” side effects may abate over time... or not.
Peripheral neuropathy leaves some women with numb and tingling fingers and toes. Chemo-brain reduces cognitive ability – vocabulary, memory, and simple problem-solving. Some women get past it; some don’t.
For women in their late 40s and early 50s, though, perhaps the most significant side effect is chemical menopause: the onset of menopause due to chemotherapy. It’s sudden; it’s lasting; and it can forever alter your life in a negative way.
“As chemo-induced menopause kicked into high gear, I was totally flummoxed by intimacy challenges – lack of desire on my part and painful intercourse. On top of that, simple cuddling brought on severe hot flashes and my night sweats soaked our bed multiple times during the night. This did not spark much romance to say the least My GP did the best she could but I struggled too long after the fact. Kudos to my husband for hanging in there and providing amazing patience and understanding!” –Sue
Most women enter menopause gently during a timeframe called peri-menopause. As levels of estrogen and progesterone – the female sex hormones – gradually decline, periods become less frequent. Eventually, the menstrual cycle stops completely.
Compare that to chemo-induced menopause, where toxic chemicals wreak such havoc with a woman’s ovaries that they shut down. Comparing peri-menopause to chemo-menopause is like comparing drifting to a stop at a stop sign to a head-on crash on the freeway: the difference is night and day.
“Shortly after my second treatment, I was catapulted head-first into menopause. I was not prepared for the hot flashes and night sweats. Couple this with the fact that you are still trying to wrap your head around the fact that you actually have breast cancer and it is not a dream you can awaken from.” –Tess
Symptoms hit all at once, from hot flashes to mood swings to forgetfulness. Add this to the side effects of chemo treatment itself, and it’s no wonder that some of menopause’s long-term side effects get lost in the storm.
But once chemo’s over, those long-term side effects appear.
“[I] had significant weight gain; I went into cancer (and, therefore, menopause) as a very thin, fit person, and came out the other side as a significantly overweight and partially disabled person. I went into cancer (and menopause) with thick, curly red hair; I came out with permanent bald spots and very thin, straight hair that barely covers the bald patches. I can't help but wonder if my chemically-induced menopause… caused my negative effects. My life as I knew it, my marriage, my psyche, and my children's lives were catastrophically destroyed by cancer – the menopausal symptoms certainly didn't help.” –Marie
Many healthy women take hormone replacement therapy (HRT) to deal with menopausal side effects. But for the approximately 80 percent of women whose breast cancer is hormone-responsive (the cancer needs hormones to grow), HRT is off limits, as it raises risk of recurrence.
So these women deal with a hodge-podge of treatments, ranging from tiny doses of topical estrogen to treat vaginal dryness, to special cream rinses for damaged hair, to vitamin E for hot flashes – none of which work very well, if I and my survivor friends are any indication.
Is there a solution for the ravages of chemical menopause? In a word: no. But one mitigating factor could be education: knowing beforehand that you’ll be dealing with ramped-up menopause, so its physical symptoms don’t hit you quite so hard emotionally.
“Menopause resulting from chemo did catch me by surprise - it was not something I had thought about before being in that situation myself. Vaginal dryness and change in libido were probably my biggest surprise. And no one really talks about that. One is already dealing with the treatment and physical changes, self image, and hormones, etc. [The hospital] could look at making sure access to additional professionals or information is available.” –Lisa
Hospitals and cancer centers can help by giving equal weight to both short- and long-term chemotherapy side effects. Too often, women believe that once they’re through chemo, they’ll go “back to normal” – when in reality, they’ll be facing a brand new (and much different) normal.
And if you’re a survivor, you can help, too – by sharing what you went through with those just starting the journey. Join a cancer support group; write about your experiences and post them online. Volunteer in the women’s health program at your local hospital. For breast cancer patients just starting chemotherapy, someone who’s “been there, done that” is truly an emotional lifeline.
My thanks to my breast cancer support group for sharing their experiences here.
See More Helpful Articles:
An End to Painful Sex After Chemo? New Treatment Shows Promise
HRT for Menopause: Just How Safe?
Estrogen for Menopause Relief: OK for Some?
Soy for Hot Flashes: Read This First
The Ways Vaginal Atrophy Affects Your Life
For a complete guide to menopause, and how to deal with its effects, see our HealthCentral menopause site.
Breast cancer survivor and award-winning author PJ Hamel_, a long-time contributor to the HealthCentral community, counsels women with breast cancer through the volunteer program at her local hospital. She founded and manages a large and active online survivor support network. _